Ask a doctor

Causes of Extreme Swelling Post-Juvederm? I've had It Several Times With No Problem.

I've been using the same injector for years with wonderful results. About a week ago, I went in for my usual touchup, which had given me incredible cheek definition inthe past. This last time not only did I bruised, but my whole face has swelled up. Gone are the high cheekbones, instead I have a round face pulling downward with jowls, even my almond eyes look downward as well. What could this be? Migration? Swelling, it's been 10 days since the procedure. Thanks for your advice.

Doctor Answers (6)

Causes of Extreme Swelling Post-Juvederm? I've had It Several Times With No Problem.

+2

 I have used soft tissue fillers like Perlane and Radiesse many times for Cheek Augmentation, not the thinner fillers like Restylane or Juvederm that are meant to be placed within the layers, of the skin and not within the fatty tissues like the thicker Perlane and Radisse.

  Having said all that, IMHO, it sounds like you may have had an injection hematoma that caused the pronounced bruising and swelling.  You should go back to the MD that did the Juvederm injections for evaluation and possible treatment recommendations.


Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Swelling Post Juvederm

+2

Swelling after Juvederm is common, but it sounds as if yours is excessive and not what you've experienced in the past.  You may want to check with your injector to make sure he/she used the same amount of product.  If more was used, you may be over filled or have more swelling.  If you have excessive bruising, this can cause more swelling as well.  Juvederm can be dissolved by Hyaluronidase so that is another option if you are over filled.  Finally, if the area is red and tender, you may have an infection so definitely return to your injector to be evaluated.

Sheri G. Feldman, MD
Beverly Hills Dermatologist
5.0 out of 5 stars 1 review

Severe swelling after Juvederm injectionJu

+2
Juvederm is hyaluronic acid, a substance abundantly present in your skin. Juvederm is manufactured as a by- product of a bacterial (Streptococcus) culture. Some traces of STREP. protein may be present in Juvederm. Moderate swelling after Juvederm injections can occasionally occur. Severe swelling, like the o e you describe, isvery rare. You may have become allergic to the trace of protein in Juveder. Or to the Lidocaine in case you had one of the newer forms of Juvederm injected. A third possibility is an infection, but with this much swelling I would expect you to have pain and a fever. This would be an emergency for which you would need the services of an Infectious Diseases specialist. Finally, it could be severe bruising, easily recognizable by the purple color. If it is allergy, it will slowly If it is an allergic reaction, it will gradually subside. It is important to have Intradermal tests with Hyaluronic Acid and with Lidocaine.

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

You might also like...

Filler

+2

If you had bruising, then you had a little bit of bleeding that could explain the significant swelling, blood in the tissue, this should resolve in 3-6 weeks. However you need to make sure this not infection, need immediate examination.Also ask you injector, what exactly was injected and where was it purchased from. Get the lot number and check with the company about the lot number. There are lots of fake fillers from china, india, etc

Samir Shureih, MD
Baltimore Plastic Surgeon

It sounds like some kind of allergic reaction

+1

True allergic reactions with Juvaderm are rare, but can occur. Perhaps this is what is going on. You should your doctor immediately and be evaluated. You may require a short course of steroids to help decrease swelling and stop any allergic reaction.

Matthew Schulman, MD
New York Plastic Surgeon
5.0 out of 5 stars 196 reviews

Swelling post juvederm

+1

Swelling at the injection site can happen but I have never heard of the entire face swelling.  It sounds as if you are having some reaction - perhaps to juvederm and perhaps to something unrelated.  You should return to your doctor and consult them right away.

Michele S. Green, MD
New York Dermatologist
5.0 out of 5 stars 33 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.